Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 124, NWS Des Moines, IA

June 22, 2010Black Hawk County, Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 22, 2010, 9:06 PM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It took effect at Jun 24, 2010, 9:15 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 22, 2010, 9:06 PM CDT (02:06 UTC)
In effect from
Jun 24, 2010, 9:15 PM CDT
Expired
Jun 24, 2010, 10:11 AM CDT
In force
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shell Rock River at Shell Rock (SHRI4). The gauge peaked at 11.06 ft at Jun 24, 2010, 9:00 AM CDT.

actionminormoderate1012141606/2306/2406/25
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05462000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 22, 6:51 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 6:51 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUN 22 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLEX FORECAST FOR TONIGHT...WITH POTENTIAL FOR SEVERE THROUGH THE
EVENING HOURS AND POSSIBLY OVERNIGHT.  HEAVY RAINFALL ALSO LIKELY
FROM THE SYSTEM EJECTING OUT OF COLORADO LATE THIS AFTERNOON DUE TO
STRONG UPPER LEVEL WINDS AND FORCING...COMBINED WITH MUCH STRONGER
LL JET TONIGHT INCREASING TO 45 TO 50 KTS INTO THE WARM FRONTAL
BOUNDARY AFT 06Z. DAYTIME CONVECTION HAS BEEN MUTED SO FAR DUE TO
VARIOUS OUTFLOWS AND OLD MCS CONTAMINATION.  SFC MAPS SHOW A LOT OF
FEATURES WITH COLD FRONT CROSSING NORTHERN PLAINS HEADING
SOUTHEAST...WEAK LOW NEAR OMA WITH WARM FRONT NOW LIFTING INTO
CENTRAL IA...MAIN SFC SHORT WAVE OVER EASTERN COLORADO WHICH IS
EXPECTED TO LIFT NORTH LATER TONIGHT.  MOISTURE POOL PLAGUING MID
SECTIONS PAST 2 WEEKS REMAINS INTACT AND WILL STRONGLY FEED SYSTEM
TONIGHT.  LATE AFTERNOON VISSAT SHOWS CU POOLING IN SOUTHEAST
NEBRASKA WITH H700 FLOW AND BOUNDARIES FAVORING AN EASTWARD
TRANSLATION INTO IOWA THIS EVENING. AS SUCH...EVENING HOURS WOULD
FAVOR SOME SEVERE ALONG WITH HEAVY RAINFALL. WITH A NORTHEAST
TRANSLATION OF WARM FRONT TONIGHT...BEST MOISTURE TRANSPORT WILL
FOCUS ALONG AND NORTH OF THE BOUNDARY WITH HEAVY RAINFALL AXIS
SHIFTING OVER CENTRAL TO NORTHEAST SECTIONS OF FORECAST AREA BETWEEN
I80 AND HIGHWAY 18. MOST OF THE SOUTH CANNOT TAKE ANY ADDITIONAL
HEAVY RAINFALL...NW CAN FOR NOW...AND THE REST OF THE FORECAST AREA
IS BETWEEN 1 AND 2 INCHES PER HOUR FOR FFG. HAVE INCLUDED THE ENTIRE
FORECAST AREA IN WATCH...DUE TO COMBINATION OF HEAVY RAINFALL
POTENTIAL NORTH...AND THE PROBLEMS AREAS OVER THE SOUTH THAT CANNOT
TAKE ANY MORE RAIN FOR NOW.  FEEL THAT THE AXIS OF HEAVY RAINFALL
WILL LINE UP MAINLY BETWEEN I80 AND 18...BUT MCS MAY OUTFLOW FARTHER
SOUTH.  ANOTHER COMPLICATING FACTOR IS WHETHER A SEVERE WIND EVENT
DEVELOPS LATE TNT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF THE
FRONT...FAVORING CENTRAL SECTIONS. WITH H500 JET AND H850 LOW LEVEL
JET LATE TONIGHT...AMOUNTS OF 3 TO 5 INCHES MAY OCCUR IN THE AXIS OF
HEAVIEST RAINFALL...POTENTIALLY MORE IF BACK BUILDING. CORFIDI
VECTOR VERY WEAK OVER CENTRAL AND SOUTHERN IOWA LATER TONIGHT
THROUGH 12Z.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
CDFNT WL MAKE ITS WAY THRU THE CWA WED AND WILL BRING THE SVR THREAT
EWD WITH IT.  ONGOING TSRA WILL BE ACTIVE IN THE ERN CWA WITH IPVG
CONDS FM THE WEST DURG THE DAY.  FEEL MOST OF THE PCPN WILL BE OUT
OF THE AREA BY NOON OR SO.  ONLY EXCEPTION WILL BE THE FAR SE.  A
BRIEF BREAK IN THE ACTION FOR WED NIGHT THRU FRI AS HI PRES BLDS
INTO THE STATE.  HI PRES WL MOV OF WITH WAA SETTING IN BY SAT NGT
INTO SUN AND WILL UP POPS FOR THAT TIME FRAME.  EXPECT TO SEE THE
RESUMPTION OF MCS ACTVTY FOR LATER SAT NGT INTO SUN.  SHOULD SEE A
COUPLE DRY DAYS HEADING INTO THE FIRST PART OF NEXT WEEK.  ECMWF AND
GFS BOTH SUGGEST THE UPR RDG RETROGRADING TO THE W OF IA INTO THE
MIDDLE OF NEXT WEEK.  PREFER THE SOLNS OF PUSHING THE RDG EWD
QUICKER LIKE THE ECMWF DOES BASED ON THE PRESSENT STATE OF
MJO...SUCH THAT IT IS...AND THE -PNA THAT HAS BEEN SO PERSISTENT OF
LATE AND WILL CONTINUE INTO WK 2.

&&

.AVIATION...
23/00Z...THUNDERSTORMS ARE EXPECTED TO AFFECT IOWA THIS TONIGHT AND
INTO WED. STORMS MOVING INTO WEST CENTRAL IOWA NOW WILL BE IN KDSM
VICINITY NEXT FEW HOURS. THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT
AND SOME SHOULD PRODUCE STRONG GUSTY WINDS. A COLD FRONT WILL MOVE
THROUGH IOWA ON WEDNESDAY. EXPECT WINDS TO GRADUALLY VEER FROM
SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST WITH FROPA. A FEW SCT
STORMS ARE POSSIBLE MAINLY NEAR KALO AND KOTM ARE POSSIBLE WED AFT.

&&

.HYDROLOGY...
BOTH SHORT-TERM FLASH FLOODING AND LONGER-TERM RIVER FLOODING ARE
ONGOING NOW...AND WILL REMAIN THREATS OVER AT LEAST THE NEXT COUPLE
DAYS. CONFIDENCE IN THE FORECASTS OF FLASH FLOODING AND RIVER
FLOODING REMAINS LOWER THAN AVERAGE...DUE TO UNCERTAINTY IN AMOUNTS
AND LOCATION OF THE QPF THROUGH TONIGHT.

PRESENT QPF CALLS FOR HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS THE
NORTHERN HALF OF OUR CWA. LOOKING ON THE POSITIVE SIDE...THE
NORTHERN HALF OF OUR CWA IS LESS PRONE TO FLASH FLOODING AS IT HAS
SEEN RELATIVELY LOW QPE OVER THE PAST FEW DAYS. IN CONTRAST...THE
SOUTHERN HALF OF OUR CWA IS MUCH MORE SUSCEPTIBLE TO FLASH FLOODING
BECAUSE IT HAS SEEN A LOT OF RAINFALL RECENTLY. THE 72-HR Q2
RADAR-ONLY QPE DATA SHOWS LESS THAN 1 IN HAS FALLEN N AND NE OF A
LINE THROUGH ALGONA...DES MOINES AND MONTEZUMA. QPE OF AT LEAST 1.5
TO 2 IN HAS FALLEN SOUTH OF A LINE THROUGH SAC CITY...DES MOINES AND
OSKALOOSA. CPC SOIL MOISTURE RANKING PERCENTILES SHOW THAT OUR
ENTIRE CWA IS ABOVE NORMAL...WITH SOIL WETNESS INCREASING SOUTHWARD.
THE SOUTHERN THIRD OF OUR CWA IS AT THE 95TH TO 99TH PERCENTILES.

ONE CONCERN IS THAT THE MODELS HAVE BEEN TRYING TO LIFT THE SURFACE
BOUNDARY FARTHER NORTH THAN REALITY OVER THE PAST SEVERAL DAYS. AS A
RESULT...THE HEAVY RAINFALL HAS TENDED TO OCCUR FARTHER SOUTH THAN
THE MODELS INDICATE. IF THIS DOES OCCUR THEN TONIGHT/S HEAVY
RAINFALL MAY BE DISPLACED SOUTH...AND CLOSER TO LOCATIONS WHICH ARE
MORE SUSCEPTIBLE TO SIGNIFICANT RUNOFF.

FOR LOCATIONS WHERE RIVER FLOOD WARNINGS ARE ALREADY IN
EFFECT...THOSE FLOOD WARNINGS WERE CONTINUED AND INCLUDED PROLONGED
FLOODING DUE TO THE QPF. THE NEW RIVER FORECAST GUIDANCE FOR SEVERAL
OTHER LOCATIONS CALLED FOR NEW FLOODING. AT MOST OF THOSE LOCATIONS
WE EITHER LOWERED THE FORECAST CRESTS AND/OR ISSUED A HYDROLOGIC
OUTLOOK INSTEAD OF A FLOOD WARNING...TO CALL ATTENTION TO THE
UNCERTAINTY IN THE FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Jun 22, 3:58 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 22 2010

IAZ044>050-057>062-070>075-081>086-092>097-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE
NUMEROUS TONIGHT. THE STORMS LATER THIS EVENING MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE.
IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY LEAD TO
FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.  PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH TONIGHT.
REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS
TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO
POSSIBLE. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS ARE
POSSIBLE WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL OF THE STORMS LATER THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING THROUGH MUCH OF
THE NIGHT. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD
BE APPRECIATED.

REV

In the hours before

Local storm report, Jun 22, 8:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     FUNNEL CLOUD     LAKE VIEW               42.31N 95.05W
06/22/2010                   SAC                IA   STORM CHASER

&&

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:53 PM CDTTornado WarningDMXCalhoun, Sac37 min
Jun 22, 9:02 PM CDTTornado WarningDMXHumboldt, Pocahontas43 min
Jun 22, 9:06 PM CDTRiver Flood WarningDMXWright9 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXMarshall44 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk9 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk7 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk, Butler37 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXPolk, Story12 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXJasper, Marion, Polk12 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXMahaska59 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXStory12 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXHumboldt19 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXHumboldt, Kossuth13 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXWebster38 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXPolk13 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXDallas, Greene13 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXDallas, Polk13 hr
Jun 22, 9:13 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac32 min
Jun 22, 9:28 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago47 min
Jun 22, 9:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
Jun 22, 9:45 PM CDTTornado WarningDMXHumboldt, Webster, Wright45 min
Jun 22, 9:55 PM CDTTornado WarningDMXCalhoun, Humboldt, Pocahontas, Webster35 min
Jun 22, 10:06 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Palo Alto19 min
Jun 22, 10:17 PM CDTTornado WarningDMXHamilton, Humboldt, Webster, Wright43 min
Jun 22, 10:25 PM CDTTornado WarningDMXCalhoun, Pocahontas, Webster50 min
Jun 22, 10:39 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas51 min
Jun 22, 10:43 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
Jun 22, 10:55 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Wright50 min
Jun 22, 10:57 PM CDTTornado WarningDMXFranklin, Hamilton, Wright48 min
Jun 22, 11:00 PM CDTTornado WarningDMXHamilton, Humboldt, Webster, Wright45 min
Jun 22, 11:30 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright60 min
Jun 22, 11:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Guthrie45 min
Jun 22, 11:35 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac40 min
Jun 22, 11:44 PM CDTFlash Flood WarningDMXHumboldt, Webster, Wright6 hr
Jun 22, 11:45 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 22, 11:46 PM CDTTornado WarningDMXHamilton, Wright13 min
Jun 23, 12:04 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Dallas, Greene, Guthrie41 min
Jun 23, 12:24 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto51 min
Jun 23, 12:28 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin62 min
Jun 23, 12:57 AM CDTFlash Flood WarningDMXFranklin6 hr
Jun 23, 1:03 AM CDTFlash Flood WarningDMXHancock, Kossuth, Palo Alto4 hr
Jun 23, 1:32 AM CDTFlash Flood WarningDMXButler, Cerro Gordo, Franklin4 hr
Jun 23, 1:32 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Franklin58 min
Jun 23, 2:13 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy32 min
Jun 23, 4:19 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie41 min
Jun 23, 5:29 AM CDTAreal Flood WarningDMXButler, Franklin, Humboldt, Wright24 hr
Jun 23, 10:17 AM CDTRiver Flood WarningDMXHamilton, Webster7 days
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello56 min

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.